Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Mayer brackets and solvability of PDEs - II

Authors: Boris Kruglikov and Valentin Lychagin
Journal: Trans. Amer. Math. Soc. 358 (2006), 1077-1103
MSC (2000): Primary 35N10, 58A20, 58H10, 35A30
Published electronically: April 22, 2005
MathSciNet review: 2187646
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the Spencer $\delta$-cohomologies of a symbolic system we construct a spectral sequence associated with a subspace. We calculate the sequence for the systems of Cohen-Macaulay type and obtain a reduction theorem, which facilitates computation of $\delta$-cohomologies by reducing dimension of the system. Using this algebraic result we prove an efficient compatibility criterion for a system of two scalar non-linear PDEs on a manifold of any dimension in terms of (generalized) Mayer brackets.

References [Enhancements On Off] (What's this?)

  • [AB] M. Auslander, D.A. Buchsbaum, ``Codimension and multiplicity", Annals of Math. 68, no. 3 (1958), 625-657. MR 0099978 (20:6414)
  • [D] B. Dubrovin, ``Geometry of 2D topological field theories", in: Springer LNM 1620 (1996), 120-348. MR 1397274 (97d:58038)
  • [F] E.V. Ferapontov, ``Integrable systems in projective differential geometry", Kyushu Jour. Math. 54, no. 1 (2000), 183-215.MR 1762804 (2001f:53030)
  • [Go] H. Goldschmidt, ``Integrability criteria for systems of nonlinear partial differential equations", J. Diff. Geom., 1(3) (1967), 269-307. MR 0226156 (37:1746)
  • [Gou] E. Goursat, ``Lecons sur l'intégration des équations aux dérivées partielles du premier ordere", Hermann, Paris (1891).
  • [GR] H. Grauert, R. Remmert, ``Analytische Stellenalgebren", Springer-Verlag (1971). MR 0316742 (47:5290)
  • [Gu] V. Guillemin, ``Some algebraic results concerning the characteristics of overdetermined partial differential equations", Amer. Journal of Math. 90 1968, 270-284. MR 0223724 (36:6772)
  • [GS] V. Guillemin, S. Sternberg, ``An algebraic model of transitive differential geometry", Bull. A.M.S., 70 (1964), 16-47. MR 0170295 (30:533)
  • [GQS] V. Guillemin, D. Quillen, S. Sternberg, ``The integrability of characteristics", Comm. Pure Appl. Math. 23, no.1 (1970), 39-77. MR 0461597 (57:1582)
  • [Ha] R. Hartshorne, ``Complete intersections and connectedness", Amer. Journ. Math. 84 (1962), 497-508. MR 0142547 (26:116)
  • [Ho] L. Hörmander, ``Linear partial differential operators", 3rd edition, Springer-Verlag (1969). MR 0248435 (40:1687)
  • [KLV] I.S. Krasilschik, V.V. Lychagin, A.M. Vinogradov, ``Geometry of jet spaces and differential equations", Gordon and Breach (1986). MR 0861121 (88m:58211)
  • [KL1] B.S. Kruglikov, V.V. Lychagin, ``On equivalence of differential equations", Acta et Comment. Univ. Tartuensis Math. 3 (1999), 7-29. MR 1744128 (2000m:58001)
  • [KL2] B.S. Kruglikov, V.V. Lychagin, ``Mayer brackets and solvability of PDEs - I", Diff. Geom. and its Appl. 17 (2002), 251-272.MR 1925768 (2003f:35049)
  • [KS] A. Kumpera, D. Spencer, ``Lie equations. Volume 1: General theory", Princeton University Press and University Tokyo Press (1972). MR 0380908 (52:1805)
  • [LE] S. Lie, F. Engel, ``Theorie der Transformationsgruppen", vol. II ``Begründungstransformationen", Leipzig, Teubner (1888-1893).
  • [Ly] V.V. Lychagin, ``Homogeneous geometric structures and homogeneous differential equations", in A. M. S. Transl., ``The interplay between differential geometry and differential equations", V. Lychagin Eds., ser. 2, 167 (1995), 143-164. MR 1343987 (96k:58249)
  • [Mum] D. Mumford, ``Algebraic geometry I. Complex projective varieties", Springer-Verlag (1976). MR 0453732 (56:11992)
  • [Man] Yu.I. Manin, ``Frobenius manifolds, Quantum cohomology and Moduli spaces", A.M.S. Colloquium publ. 47 (1999). MR 1702284 (2001g:53156)
  • [MT] V.S. Matveev, P.J. Topalov ``Quantum integrability of Beltrami-Laplace operator as geodesic equivalence", Math. Z. 238 (2001), 833-866. MR 1872577 (2002k:58068)
  • [S] D.C. Spencer, ``Overdetermined systems of linear partial differential equations", Bull. Amer. Math. Soc., 75 (1969), 179-239. MR 0242200 (39:3533)
  • [W] E.J. Wilczynski, ``Projective differential geometry of curved surfaces I-V", Trans. Amer. Math. Soc., 8 (1907), 233-260; 9 (1908), 79-120, 293-315; 10 (1909), 176-200, 279-296. MR 1500783; MR 1500804; MR 1500815; MR 1500833; MR 1500839

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35N10, 58A20, 58H10, 35A30

Retrieve articles in all journals with MSC (2000): 35N10, 58A20, 58H10, 35A30

Additional Information

Boris Kruglikov
Affiliation: Institute of Mathematics and Statistics, University of Tromsø, Tromsø90-37, Norway

Valentin Lychagin
Affiliation: Institute of Mathematics and Statistics, University of Tromsø, Tromsø90-37, Norway

Keywords: Mayer bracket, Spencer cohomology, Weyl tensor, integrals, characteristics, symbols, compatibility of PDEs
Received by editor(s): December 16, 2002
Received by editor(s) in revised form: April 15, 2004
Published electronically: April 22, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society